Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Milwaukee, WI

January 7, 2008Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jan 7, 2008, 11:15 AM CST for Dodge County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2008, 11:15 AM CST (17:15 UTC)
Expired
Jan 7, 2008, 11:45 AM CST
In force
30 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 071716
SVRMKX
WIC027-071745-
/O.NEW.KMKX.SV.W.0002.080107T1715Z-080107T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1115 AM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DODGE COUNTY IN SOUTHEAST WISCONSIN...
  THIS INCLUDES THE CITIES OF...WAUPUN...MAYVILLE...BEAVER DAM...

* UNTIL 1145 AM CST

* AT 1112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BEAVER DAM...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF WAUPUN BY 1125 AM CST...
  7 MILES NORTHWEST OF MAYVILLE BY 1130 AM CST...
  LOMIRA AND 9 MILES NORTHWEST OF THERESA BY 1135 AM CST...

HAIL UP TO PENNY HAIL HAS BEEN REPORTED IN MIDDLETON WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4364 8881 4363 8850 4363 8840 4353 8840
      4333 8899 4353 8900
TIME...MOT...LOC 1715Z 232DEG 53KT 4346 8885

$$

BORGHOFF
1 follow-up statement
000 
WWUS53 KMKX 071726
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1126 AM CST MON JAN 7 2008

WIC027-071745-
/O.CON.KMKX.SV.W.0002.000000T0000Z-080107T1745Z/
DODGE WI-
1126 AM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CST
FOR NORTHERN DODGE COUNTY...

AT 1122 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BURNETT...OR ABOUT 6 MILES NORTHEAST OF
BEAVER DAM...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSVILLE AND KNOWLES BY 1135 AM CST...
  LOMIRA BY 1140 AM CST...

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4344 8876 4352 8885 4363 8882 4363 8840
      4356 8840 4354 8841
TIME...MOT...LOC 1726Z 232DEG 51KT 4355 8869

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:38 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Jan 7, 3:38 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 AM CST MON JAN 7 2008

.DISCUSSION...FCST FOCUS ON DENSE FOG THEN PCPN TRENDS WITH APPCH
WRMFNT AND SFC LOW.

FIRST AND FOREMOST...THE DENSE FOG. SFC TROUGH/DEW POINT FRONT HAS
SHIFTED TO THE EAST OF THE CWA. WEAK NW FLOW HAS ADVECTED LOWER DEW
POINTS INTO THE CWA. FRONTAL ZONE SET UP FROM NRN MO...CNTRL IL INTO
SRN LM. LGT WIND REGIME IN PLACE ACRS CWA SO EVEN WITH DRIER DEW
POINTS...DENSE FOG STILL A PROBLEM AS DEPRESSIONS LESS THAN 2 AND
BL MOISTURE IS HIGH DUE TO SNOWMELT. WITH LOW PRES ORGANZING TO
OUR SW AND HEADING TOWARDS THE CWA...THE SFC WRM FNT WILL APPCH
THE CWA AND SHOULD REINFORCE THE DENSE FOG SITUATION AT LEAST THRU
CURRENT EXPIRATION TIME. WRM FNT PROGGD TO BE BISECTING CWA BY
18Z...SO SOME LOCALES IN THE NORTH AND NE MAY NEED TO BE EXTENDED.

AS FAR AS PCPN TRENDS GO FOR TODAY...ALREADY SEEING CONVECTION FIRE
ACRS SRN WI AND NRN IL ASSOC WITH INCREASING ISENTROPIC ADIABATIC
OMEGA AND UPPER JET DVRG. IN FACT...ISENTROPIC PROGS SHOW GOOD
SURGE OF MOISTURE INTO 18Z TODAY WITH COND PRES DEFICITS DROPPING
TO LESS THAN 10MB. AS SATELLITE AND WATER VAPOR ANIMATION BEARS
OUT...STG UPPER FLOW IN PLACE AND JET CORE DRAWS CLOSER TO CWA
WITH TIME AND UPPER DVRG REALLY BLOSSOMS THIS MRNG AND PEAKS
AROUND 18Z. IN ADDITION H8-H7 MOIST FLUX CONVERGENCE MAXES OUT IN
THIS TIME FRAME AS WELL...SO LOTS GOING FOR PCPN TODAY.

THE LOW WILL PULL THE FRONT THRU THE CWA TNGT WITH HIGHEST POPS IN
THE SE. WITH STILL ANOTHER PIECE OF ENERGY COMING THROUGH TNGT
INTO TUE NEED TO KEEP POPS GOING...AND HIGHEST AGAIN IN THE SE
CLOSER TO THE FRONTAL BOUNDARY. THE GFS/ECMWF AND CANADIAN ARE ALL
SHOWING THE CWA GETTING WET ON TUESDAY WHILE THE NAM AND HPC ARE
GIVING US A GLANCING SHOT. WILL TAKE MIDDLE ROAD AND AT LEAST BACK
DOWN FROM VERY HIGH MAV POPS TO MEET COLLABORATION THRESHOLDS AND
SOME MODEL UNCERTAINTY. WITH THICKNESSES/H8 TEMPS LOWERING ON TUE
WILL HAVE A MIX ACRS PARTS OF THE WEST DURG THE AFTN.

STILL LOOKS BRISK FOR TUE NGT BUT BUFKIT NOT SHOWING AS HIGH OF A
GUST POTENTIAL AS LAST NIGHT. STILL LOOKS LIKE HIGH PRESSURE WILL
DOMINATE FOR WEDNESDAY AND WEDNESDAY NIGHT. GFS AND ECMWF SHOWING
MORE OF A GLANCING SHOT FOR THU AND FRI. POPS ARE LOW AND SEEMS
REASONABLE AT THIS JUNCTURE.

&&
10

.AVIATION...VLIFR CONDITIONS EARLY TO IMPROVE LATER THIS MORNING AS
RAIN/SHOWERS SPREADS RAPIDLY IN AND BOUNDARY LAYER WINDS INCREASE.  MAY
RETURN TO LIFR CIGS/VSBYS OR LWR AGAIN TNGT WITH LIGHT WIND REGIME.

&&

.MARINE...LIKELY ADVECTION OF DENSE FOG INTO NEARSHORE AREAS THIS
MORNING WITH LIGHT WEST WINDS.  HENCE WL POST DENSE FOG ADVY THRU
18Z TO MATCH UP WITH LAND AREAS. LOW LEVEL INVERSION REMAINS STRONG
BUT BOUNDARY LAYER WINDS INCREASE LATER TODAY WHICH SHOULD ALLEVIATE
THE DENSE FOG SITUATION.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ046-047-051-052-
     056>060-062>072.

LM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR LMZ643>646.

&&
Hazardous weather outlook, Jan 7, 8:55 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 AM CST MON JAN 7 2008

WIZ046-047-051-052-056>060-062>072-081030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
855 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD FOG BETWEEN 1 AND 3 MILES WILL CONTINUE ACROSS SOUTHERN
WISCONSIN...WITH PATCHY DENSE FOG REDUCING VISIBILITIES TO LESS THAN
1/4 MILE. MORE WIDESPREAD DENSE FOG MAY REDEVELOP TONIGHT.

THERE WILL ALSO BE SCATTERED TO ISOLATED THUNDERSTORMS. SOME STORMS
MAY PRODUCE SMALL HAIL.

WARM TEMPERATURES WILL CONTINUE TO MELT THE LINGERING SNOW COVER
ACROSS THE REGION. THE MELTING SNOW ALONG WITH EXPECTED RAINFALL
BETWEEN ONE QUARTER INCH AND ONE INCH MAY RESULT IN MINOR AREAL
FLOODING AS WELL AS RIVER FLOODING. ICE JAMES MAY ALSO DEVELOP ON
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF DENSE FOG TUESDAY MORNING.

RIVER LEVELS WILL CONTINUE TO RISE THROUGH MID WEEK DUE TO THE
RAINFALL AND MELTING SNOW. SOME RIVERS WILL REACH BANKFULL...AS
WELL AS FLOOD STAGE LEADING TO AREAS OF RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-081030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
855 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING. AREAS OF DENSE FOG
MAY REDEVELOP TONIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF DENSE FOG MAY LINGER INTO TUESDAY.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS TUESDAY
NIGHT AND WEDNESDAY...AND AGAIN THURSDAY NIGHT AND FRIDAY.

WWW.WEATHER.GOV/MILWAUKEE

In the hours before

Local storm report, Jan 7, 6:59 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 AM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HAIL             BENTON                  42.57N 90.38W
01/07/2008  E0.50 INCH       LAFAYETTE          WI   FIRE DEPT/RESCUE

&&

MBK
Local storm report, Jan 7, 10:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1051 AM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             SSW WAUNAKEE            43.19N 89.45W
01/07/2008  E0.50 INCH       DANE               WI   AMATEUR RADIO

            MAINLY PEA-SIZED HAIL...1/4 INCH...WITH SOME 1/2 INCH
            MIXED IN WITH BRIEF HEAVY RAIN .

&&

REM
Local storm report, Jan 7, 10:59 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1059 AM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             4 WSW MIDDLETON         43.08N 89.58W
01/07/2008  M0.75 INCH       DANE               WI   AMATEUR RADIO

&&

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:40 AM CSTSevere Thunderstorm WarningMKXLafayette50 min
Jan 7, 11:13 AM CSTRiver Flood WarningMKXKenosha8 days
Jan 7, 11:33 AM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington27 min
Jan 7, 2:52 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more18 hr
Jan 7, 3:21 PM CSTTornado WarningMKXRock, Walworth54 min
Jan 7, 3:30 PM CSTSpecial Marine WarningMKX60 min
Jan 7, 3:51 PM CSTTornado WarningMKXKenosha, Racine54 min
Jan 7, 4:03 PM CSTSevere Thunderstorm WarningMKXMilwaukee, Racine, Walworth, Waukesha42 min
Jan 7, 4:19 PM CSTSpecial Marine WarningMKX56 min
Jan 7, 4:39 PM CSTTornado WarningMKXKenosha, Racine21 min
Jan 7, 5:38 PM CSTTornado WarningMKXRacine22 min
Jan 7, 5:51 PM CSTSpecial Marine WarningMKX54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.